Letter to the Editor: PPIs, B12, and falls. Comment on ‘Use of proton pump inhibitors and risk of osteoporosis-related fractures’
This letter to the editor of the “Canadian Medical Association Journal” was published electronically on the CMAJ website, on 2008-11-18, in response to this article:
Targownik LE, Lix LM, Metge CJ, Prior HJ, Leung S, Leslie WD. Use of proton pump inhibitors and risk of osteoporosis-related fractures. CMAJ. 2008;179:319-326.
While the authors of this important paper(1) mention the importance of falls as a risk factor for fracture, neither they nor the authors of the accompanying editorial(2) address the possibility, raised in a previous comment by Preston J. Chandler, that proton pump inhibitors (PPIs) may increase fracture risk by contributing to vitamin B12 deficiency which then increases the risk of falling. I would like to expand on this hypothesis.
It is well-known that gastric acid is required to cleave food-bound vitamin B12 from food so it can subsequently be absorbed. Conditions which interfere with gastric acid production, most commonly atrophic gastritis but also treatment with PPIs, may thus impair absorption of food-bound B12(3). According to the Institute of Medicine of the National Academy of Sciences in the United States, “10 to 30 percent of older people may be unable to absorb naturally occurring vitamin B12” [http://books.nap.edu/openbook.php? record_id=6015&page=306, accessed 08-11-12].
There are a number of mechanisms through which a PPI-induced B12 deficiency might increase the risk of falling: dizziness and vertigo from anemia; decreases in position sense and muscle weakness, both affecting most commonly the lower extremities; cognitive impairment that may lead to poor judgment about utilizing walkers or canes, or making safe transfers between beds, wheelchairs, and so on. Finally, low B12 may cause orthostatic hypotension(4).
Besides increasing risk of falling, vitamin B12 deficiency may also impair bone formation and lead to decreased bone mineral density(5) which may affect fracture risk also.
The above-mentioned Institute of Medicine, with the active involvement of Health Canada [http://books.nap.edu/openbook.php? isbn=0309065542&page=1, accessed 08-11-12], recommended in 1998 that every adult over the age of 50 get most of their B12 from synthetic sources. They stated, “… it is advisable for those older than 50 years to meet their RDA mainly by consuming foods fortified with vitamin B12 or a vitamin B12-containing supplement” [http://books.nap.edu/openbook.php? record_id=6015&page=306, accessed 08-11-12]. While in the U.S. many commonly available foods such as breakfast cereal are B12-fortified, this is not the situation in Canada, which means that vitamin supplements are necessary. Unfortunately, even following the recommendation may be insufficient to prevent decline in B12 levels for patients taking PPIs(6) and higher doses may be necessary.
In summary, while PPI use may increase risk of fracture through calcium malabsorption, another important and easily modifiable factor may be PPI- induced impairment of food-bound vitamin B12 absorption.
1. Targownik LE, Lix LM, Metge CJ, Prior HJ, Leung S, Leslie WD. Use of proton pump inhibitors and risk of osteoporosis-related fractures. CMAJ. 2008;179:319-326.
2. Richards JB, Goltzman D. Proton pump inhibitors: balancing the benefits and potential fracture risks. CMAJ. 2008;179:306-307.
3. Valuck RJ, Ruscin JM. A case-control study on adverse effects: H2 blocker or proton pump inhibitor use and risk of vitamin B12 deficiency in older adults. J Clin Epidemiol. 2004;57:422-428.
4. Moore A, Ryan J, Watts M, Pillay I, Clinch D, Lyons D. Orthostatic tolerance in older patients with vitamin B12 deficiency before and after vitamin B12 replacement. Clin Auton Res. 2004;14:67-71.
5. Tucker KL, Hannan MT, Qiao N et al. Low plasma vitamin B12 is associated with lower BMD: the Framingham Osteoporosis Study. J Bone Miner Res. 2005;20:152-158.
6. Dharmarajan TS, Kanagala MR, Murakonda P, Lebelt AS, Norkus EP. Do acid-lowering agents affect vitamin B12 status in older adults? J Am Med Dir Assoc. 2008;9:162-167.
Conflict of Interest:
- Depression in Long Term Care
- Letter to the Editor: Comment on ‘Acute Impact of Immediate Release Methylphenidate Administered Three Times a Day on Sleep in Children with Attention-Deficit/Hyperactivity Disorder’